Alert archive / Kansas / Red Flag Warnings in 2014

Red Flag Warning 11, NWS Topeka, KS

April 15, 2014Cloud County, Ottawa County, Republic County, Kansas

NWS Topeka, KS issued this red flag warning at Apr 15, 2014, 4:26 AM CDT for Cloud County, Ottawa County, Republic County, Kansas. It took effect at Apr 15, 2014, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 15, 2014, 4:26 AM CDT (09:26 UTC)
In effect from
Apr 15, 2014, 1:00 PM CDT
Expired
Apr 15, 2014, 8:01 PM CDT
In force
7 hr
Issued by
NWS Topeka, KS

Counties Cloud County, KS, Ottawa County, KS, Republic County, KS

The radar

The Grand Island radar (KUEX), 115 km from the middle of the area, began a volume at 09:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 9.4 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2014-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2014-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1943 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
-52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

326 
WWUS83 KTOP 150926
RFWTOP

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
426 AM CDT TUE APR 15 2014

...WARM AND DRY CONDITIONS RETURN THIS AFTERNOON...

.LIGHT WINDS THIS MORNING SHIFT TO THE SOUTH AND INCREASE AFTER 1
PM ACROSS NORTH CENTRAL KANSAS. IN ADDITION...STRONG MIXING OF
DRIER AIR TO THE SURFACE WILL CREATE EXTREME FIRE BEHAVIOR ACROSS
NORTH CENTRAL KANSAS THROUGH THE AFTERNOON AND EARLY EVENING
HOURS. A RED FLAG WARNING HAS BEEN ISSUED FOR PORTIONS OF NORTH
CENTRAL KANSAS.

KSZ008-020-034-152100-
/O.NEW.KTOP.FW.W.0011.140415T1800Z-140416T0100Z/
REPUBLIC-CLOUD-OTTAWA-
426 AM CDT TUE APR 15 2014

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING FOR LOW HUMIDITY AND GUSTY WINDS FOR PORTIONS OF NORTH 
CENTRAL KANSAS...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A RED FLAG
WARNING FOR LOW HUMIDITY AND GUSTY WINDS...WHICH IS IN EFFECT
FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING.

* AFFECTED AREA...FIRE WEATHER ZONE 008 REPUBLIC...FIRE WEATHER 
  ZONE 020 CLOUD AND FIRE WEATHER ZONE 034 OTTAWA.

* WINDS...SOUTH 10 TO 20 MPH WITH GUSTS UP TO 30 MPH. SOUTH WINDS
  AFTER 8 PM THIS EVENING INCREASE BETWEEN 15 AND 25 MPH WITH
  GUSTS UP TO 40 MPH THROUGH THE OVERNIGHT PERIOD.

* TIMING...SOUTH WINDS INCREASE AFTER 1 PM WITH GUSTS OVER 25 MPH
  BY 3 PM. RELATIVE HUMIDITY VALUES FALL AT OR BELOW CRITICAL
  VALUES BY LATE AFTERNOON. WINDS WILL CONTINUE TO INCREASE AFTER
  8 PM THIS EVENING WHILE RH VALUES RISE ABOVE CRITICAL VALUES.

* RELATIVE HUMIDITY...AS LOW AS 17 PERCENT.

* TEMPERATURES...IN THE LOWER 60S.

* IMPACTS...FIRES CAN START QUICKLY...SPREAD FURIOUSLY AND BURN
  INTENSELY. ALL FIRES ARE POTENTIALLY SERIOUS. ALL OUTDOOR
  BURNING SHOULD BE AVOIDED IN RED FLAG CONDITIONS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
2 follow-up statements
982 
WWUS83 KTOP 152047
RFWTOP

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
347 PM CDT TUE APR 15 2014

...WARM AND DRY CONDITIONS WEST THIS AFTERNOON AND CENTRAL AND
EAST WEDNESDAY...

.BREEZY SOUTH WINDS AND LOW RELATIVE HUMIDITIES WILL CONTINUE NEAR
HIGHWAY 81 THIS AFTERNOON. SOUTH TO SOUTHWEST WINDS WILL BE RATHER
STRONG BY MID MORNING AND IN COMBINATION WITH QUICKLY WARMING
TEMPERATURES AND A RATHER DRY AIRMASS AND DRY FUELS....DANGEROUS
FIRE WEATHER CONDITIONS WILL DEVELOP IN NORTHEAST AND EAST CENTRAL
KANSAS WEDNESDAY. 

KSZ008-020-034-160100-
/O.CON.KTOP.FW.W.0011.000000T0000Z-140416T0100Z/
REPUBLIC-CLOUD-OTTAWA-
347 PM CDT TUE APR 15 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITIES FOR PORTIONS OF NORTH 
CENTRAL KANSAS...

* AFFECTED AREA...FIRE WEATHER ZONE 008 REPUBLIC...FIRE WEATHER 
  ZONE 020 CLOUD AND FIRE WEATHER ZONE 034 OTTAWA.

* WINDS...SOUTH 15 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* TIMING...FIRE WEATHER CONDITIONS WILL BE AT THEIR GREATEST
  IMPACT THROUGH THE LATE AFTERNOON. SOME INCREASES IN HUMIDITIES
  WILL TAKE PLACE AROUND SUNSET THOUGH WINDS WILL NOT DROP OFF
  MUCH. 

* RELATIVE HUMIDITY...AS LOW AS 17 PERCENT.

* TEMPERATURES...AROUND 60.

* IMPACTS...FIRES CAN START QUICKLY...SPREAD FURIOUSLY AND BURN 
  INTENSELY. ALL FIRES ARE POTENTIALLY SERIOUS. ALL OUTDOOR 
  BURNING SHOULD BE AVOIDED IN RED FLAG CONDITIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

KSZ010>012-022>024-026-036>040-054>056-058-059-160500-
/O.NEW.KTOP.FW.A.0004.140416T1600Z-140417T0000Z/
MARSHALL-NEMAHA-BROWN-RILEY-POTTAWATOMIE-JACKSON-JEFFERSON-GEARY-
MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-
ANDERSON-
347 PM CDT TUE APR 15 2014

...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY EVENING FOR GUSTY WINDS...LOW RELATIVE HUMIDITIES...AND 
DRY FUELS FOR NORTHEAST AND EAST CENTRAL KANSAS...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A FIRE WEATHER
WATCH FOR GUSTY WINDS...LOW RELATIVE HUMIDITIES...AND RY FUELS...WHICH
IS IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING.

* AFFECTED AREA...FIRE WEATHER ZONE 010 MARSHALL...FIRE WEATHER 
  ZONE 011 NEMAHA...FIRE WEATHER ZONE 012 BROWN...FIRE WEATHER 
  ZONE 022 RILEY...FIRE WEATHER ZONE 023 POTTAWATOMIE...FIRE 
  WEATHER ZONE 024 JACKSON...FIRE WEATHER ZONE 026 JEFFERSON...
  FIRE WEATHER ZONE 036 GEARY...FIRE WEATHER ZONE 037 MORRIS...
  FIRE WEATHER ZONE 038 WABAUNSEE...FIRE WEATHER ZONE 039 
  SHAWNEE...FIRE WEATHER ZONE 040 DOUGLAS...FIRE WEATHER ZONE 
  054 LYON...FIRE WEATHER ZONE 055 OSAGE...FIRE WEATHER ZONE 056 
  FRANKLIN...FIRE WEATHER ZONE 058 COFFEY AND FIRE WEATHER ZONE 
  059 ANDERSON.

* WINDS...SOUTH TO SOUTHWEST 20 TO 30 MPH WITH GUSTS UP TO 45 MPH.

* TIMING...HUMIDITIES WILL DROP OFF QUICKLY WEDNESDAY MORNING WITH
  ALREADY GUSTY WINDS AT DAWN PEAKING IN THE LATE MORNING INTO THE
  EARLY AFTERNOON.

* RELATIVE HUMIDITY...AS LOW AS 23 PERCENT.

* TEMPERATURES...IN THE MID 60S.

* IMPACTS...FIRES CAN START QUICKLY...SPREAD FURIOUSLY AND BURN 
  INTENSELY. ALL FIRES ARE POTENTIALLY SERIOUS. ALL OUTDOOR 
  BURNING SHOULD BE AVOIDED IN RED FLAG CONDITIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$
529 
WWUS83 KTOP 160101
RFWTOP

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
801 PM CDT TUE APR 15 2014

KSZ008-020-034-160215-
/O.CAN.KTOP.FW.W.0011.000000T0000Z-140416T0100Z/
REPUBLIC-CLOUD-OTTAWA-
801 PM CDT TUE APR 15 2014

...RED FLAG WARNING IS CANCELLED FOR NORTH CENTRAL KANSAS DUE TO
RISING RELATIVE HUMIDITY AND DECREASING WINDS...

$$

KSZ010>012-022>024-026-036>040-054>056-058-059-160915-
/O.CON.KTOP.FW.A.0004.140416T1600Z-140417T0000Z/
MARSHALL-NEMAHA-BROWN-RILEY-POTTAWATOMIE-JACKSON-JEFFERSON-GEARY-
MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-
ANDERSON-
801 PM CDT TUE APR 15 2014

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING
THROUGH WEDNESDAY EVENING GUSTY WINDS...LOW RELATIVE HUMIDITIES
...AND DRY FUELS FOR NORTHEAST AND EAST CENTRAL KANSAS...

* AFFECTED AREA...FIRE WEATHER ZONE 010 MARSHALL...FIRE WEATHER 
  ZONE 011 NEMAHA...FIRE WEATHER ZONE 012 BROWN...FIRE WEATHER 
  ZONE 022 RILEY...FIRE WEATHER ZONE 023 POTTAWATOMIE...FIRE 
  WEATHER ZONE 024 JACKSON...FIRE WEATHER ZONE 026 JEFFERSON...
  FIRE WEATHER ZONE 036 GEARY...FIRE WEATHER ZONE 037 MORRIS...
  FIRE WEATHER ZONE 038 WABAUNSEE...FIRE WEATHER ZONE 039 
  SHAWNEE...FIRE WEATHER ZONE 040 DOUGLAS...FIRE WEATHER ZONE 
  054 LYON...FIRE WEATHER ZONE 055 OSAGE...FIRE WEATHER ZONE 056 
  FRANKLIN...FIRE WEATHER ZONE 058 COFFEY AND FIRE WEATHER ZONE 
  059 ANDERSON.

* WINDS...SOUTHWEST 20 TO 30 MPH WITH GUSTS UP TO 40 MPH.

* TIMING...HUMIDITIES WILL DROP OFF QUICKLY WEDNESDAY MORNING 
  WITH ALREADY GUSTY WINDS AT DAWN PEAKING IN THE LATE MORNING 
  INTO THE EARLY AFTERNOON. 

* RELATIVE HUMIDITY...AS LOW AS 23 PERCENT.

* TEMPERATURES...IN THE MID 60S.

* IMPACTS...FIRES CAN START QUICKLY...SPREAD FURIOUSLY AND BURN 
  INTENSELY. ALL FIRES ARE POTENTIALLY SERIOUS. ALL OUTDOOR 
  BURNING SHOULD BE AVOIDED IN RED FLAG CONDITIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Apr 15, 4:06 AM CDT, 20 minutes earlier.

Area forecast discussion, Apr 15, 4:06 AM CDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
406 AM CDT Tue Apr 15 2014

.SHORT TERM...(Today and Tonight)
Issued at 302 AM CDT TUE APR 15 2014

Extreme fire danger conditions return for portions of north
central Kansas followed by strong winds and warmer temperatures.

Departing upper trough continues to track eastward over the Mid
Atlantic region as quiet and cold conditions have settled across
northeast Kansas this morning. A quick rebound in temperatures is on
tap for today as variable winds shift to the south, advecting warmer
air into the area. A surface trough, currently positioned over
northern Colorado, deepens eastward this afternoon, increasing
southwesterly winds 15 to 20 MPH west to east after 1 PM across
north central areas. Sounding profilers depict strong mixing through
800 MB across the area, lowering dewpoint temperatures into the
lower 20s and upper teens. Please refer to the fire weather
discussion below for additional details. Have issued a Red Flag
Warning for low humidity and gusty winds for this afternoon into the
early evening across portions of north central Kansas. Highs today
are expected to recover into the upper 50s and low 60s by late
afternoon underneath sunny skies.

Southerly winds increase between 20 and 25 mph sustained this
evening as a strong 70 kt low level jet develops coincident with
the upper trough over the northern plains. The increased mid level
clouds from the passing system and the mixed boundary layer should
keep overnight lows much warmer in the lower 40s.

.LONG TERM...(Wednesday through Monday)
Issued at 302 AM CDT TUE APR 15 2014

Early Wednesday morning, a 60 kt low level jet will be oriented
across the forecast area. While this jet will weaken and gradually
slide to the east, morning mixing will likely bring some rather
strong wind gusts to the surface by 10 AM or so...potentially in
the 45 to 50 mph range. Have not quite gone that high in the
forecast given high cloud cover and a fairly rapid decrease in
wind speeds by late morning, but it is possible. Expect a rather
warm day on Wednesday although a cold front will make its way into
the northwest half of the area by late afternoon. Will likely have
a thermal ridge very near the frontal boundary which would focus
the warmest temps near and just ahead of the front. With the wind,
warm temps, and relatively dry low levels, will have fire weather
concerns for Wed as well...more details in the fire weather
section below.

The front will continue to slowly progress through the area
overnight, although it's expected to be a dry front through
midnight or so. Beyond midnight, and incoming short wave trough
will interact with the frontal zone as it becomes nearly
stationary near/just south of the forecast area. This will result
in an enhanced area of vertical motion spreading east across KS,
focused mainly across the southern 2/3 of the forecast area.
Expect this to persist through the day on Thursday before the wave
passes overhead on Thursday evening and subsidence takes over.
Expect rather persistent light precipitation with this system. THE
ECMWF is on the dry side of model guidance in terms of total QPF
while it seems that the NAM/GFS are probably picking up on some of
the expected mesoscale lift enhancements and producing slightly
higher amounts. Dry advection from the north will provide a sharp
cutoff to the precipitation, and have reduced POPs in northern KS
with some potential for areas near the Nebraska border to end up
dry if the dry advection is strong enough. Precip type will be
predominantly rain although there seems to be a period early
Thursday morning when it could change to snow especially on the
northern fringes of the precip area. Accumulation appears unlikely
at this time.

Will see a nice warm-up for the weekend as upper ridging returns
to the area on the heels of the Thursday system. Expect moisture
advection to bring dewpoints well into the 50s by Saturday in
advance of the next upper trough. This system has trended slightly
slower over recent model runs but otherwise fairly consistent in
bringing another chance for widespread precipitation to the area.
Do not expect much instability with this storm system but could
still see periods of thunder. This looks to be a pretty widespread
rain with the best chances Saturday night into Sunday, but do not
expect particularly heavy amounts. Should also see continued warm
temperatures throughout the weekend with highs in the upper 60s,
and even warmer behind the system on Monday as little to no cold
advection is expected behind the trough.

&&

.FIRE WEATHER...(This Afternoon and Wednesday)
Issued at 4 AM CDT TUE APR 15 2014

Expect southerly winds over north central Kansas to quickly increase
after 12 PM as a surface trough rapidly deepens over the central and
northern plains. 850 MB winds increase from near 10 KTS to over 30
KTS by 3 PM this afternoon, mixing dewpoint temperatures down into
the upper teens. Decided to use a combination of the latest RAP and
NAM, with a lean towards the RAP as previous events trended drier
than forecast. These extreme fire danger conditions with the
continuation of critical fuels has prompted a Red Flag Warning after
1 PM for Cloud, Republic, and Ottawa counties. Very high fire danger
conditions exist across the remainder of the CWA this afternoon into
the early evening. It is important to note the southerly winds will
increase through the evening and overnight hours with gusts near 30
MPH and sustained speeds between 20 and 25 mph.

For Wednesday, should start the day windy with lower than normal
sunrise RH. While there will be some modest moisture increase
with the southerly winds, expect it to be shallow. Deep mixing by
late morning to early afternoon will pull drier air to the surface
along with potentially very strong wind gusts. At the same time,
the incoming cold front will bring a zone of much lighter winds as
far east as Manhattan by mid afternoon although RH may be lowest
near the front. Behind the front, temperatures will not be much
cooler and winds will increase out of the northwest. All-in-all,
expect the most volatile combination of strong wind and low RH to
be southeast of an Abilene to Seneca line through the day...many
of the areas to see the highest rainfall totals this past weekend.
Current MinRH forecast is in the 22 to 27 percent range but could
see it ending up a bit lower while winds in this area gust to 40+
mph.

&&

.AVIATION...(For the 06Z TAFs through 06Z Tuesday Night)
Issued at 1146 PM CDT MON APR 14 2014

VFR conditions expected through the taf period.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
FREEZE WARNING until 9 AM CDT this morning FOR KSZ008>012-
020>024-026-034>040-054>056-058-059.

&&

SHORT TERM...Bowen
LONG TERM...Barjenbruch
AVIATION...Sanders
Hazardous weather outlook, Apr 14, 11:48 PM CDT, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1148 PM CDT MON APR 14 2014

KSZ008>012-020>024-026-034>040-054>056-058-059-160500-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1148 PM CDT MON APR 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

A KILLING FREEZE IS FORECAST FOR THE ENTIRE AREA TONIGHT THROUGH
TUESDAY MORNING. TEMPERATURES WILL BE BELOW FREEZING FOR SEVERAL
HOURS OVERNIGHT...WITH LOWS EXPECTED TO BE IN THE LOWER AND
MIDDLE 20S. A FREEZE WARNING HAS BEEN ISSUED FROM 11 PM TONIGHT
UNTIL 9 AM TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

VERY HIGH TO EXTREME FIRE DANGER IS EXPECTED TUESDAY AFTERNOON
WEST OF HIGHWAY 75. ELEVATED FIRE DANGER IS FORECAST FOR MUCH OF
THE AREA WEDNESDAY AFTERNOON.

SOUTH WINDS SUSTAINED AROUND 30 MPH WITH GUSTS OVER 40 MPH ARE
POSSIBLE AREA WIDE WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 3:47 PM CDTFire Weather WatchTOPAnderson, Brown, Coffey, Douglas, Franklin, Geary and 11 more12 hr

Nearby

Red Flag Warnings in Kansas, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.